Endocrine Journal
Online ISSN : 1348-4540
Print ISSN : 0918-8959
NOTES
Acute Onset and Worsening of Diabetes Concurrent with Administration of Statins
Chie OHMURAHirotaka WATADATakahisa HIROSEYasushi TANAKARyuzo KAWAMORI
Author information
JOURNALS FREE ACCESS

2005 Volume 52 Issue 3 Pages 369-372

Details
Abstract

We report a patient in whom the administration of HMG CoA reductase inhibitors (statins) might have triggered the onset and worsening of diabetes. The patient was a 48-year-old Japanese man who underwent annual medical examination but had never been told of hyperglycemia. Four months after the commencement of atorvastatin (10 mg/day) treatment, a diagnosis of diabetes mellitus was made from his typical symptoms of hyperglycemia, postprandial plasma glucose level of 29.8 mmol/l and HbA1c of 11.5%. After 2 months of insulin therapy and 3 months after the cessation of atorvastatin, almost complete resolution of diabetes was observed. During the subsequent 3 months, diet therapy alone was sufficient to control blood glucose level. Then, we prescribed pravastatin (20 mg/day). During the subsequent 3 months, HbA1c was gradually increased. However, after discontinuation of pravastatin, HbA1c was gradually decreased. In the general population, statin does not seem to have critical adverse effects on glucose tolerance, but it may uncommonly modify the natural course of the development of diabetes in certain patients.

Information related to the author
© The Japan Endocrine Society
Previous article Next article
feedback
Top